Texas, 2011

Wildfire in Texas, August 12 to 13, 2011

August 12 to 13, 2011 · NWS SHV · 1 event in 1 county or zone

Drought conditions, afternoon temperatures around 105 degrees and relative humidity values around 20 percent resulted in high fire danger across Franklin County on August 12th. A wildfire burned 349 acres of forest 4 miles north of Winnsboro, Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions, afternoon temperatures around 105 degrees and relative humidity values around 20 percent resulted in high fire danger across Franklin County on August 12th. A wildfire burned 349 acres of forest 4 miles north of Winnsboro, Texas. Local volunteer fire fighters and the U.S. Forest Service battled the blaze for most of the afternoon and evening. The fire burned a home, a shop and several vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 12, 1:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CDT FRI AUG 12 2011

.DISCUSSION...
MOSAIC RADAR SHOWS ISLD CONVECTION ACROSS ERN LA...AND SEWD MOVING
MCS ACROSS NERN OK/NWRN AR. TEMPS ACROSS THE REGION HAVE WARMED
HIGHER THAN EXPECTED...AND SOME SITES ACROSS NORTH LOUISIANA AND
EXTREME E TX HAVE REACHED OR EXCEEDED THE 105 DEGREE HEAT INDEX
MARK. IF TEMPS/DEW POINTS SAT RUN SIMILAR TO TODAY...A HEAT
ADVISORY MAY BE NEEDED FOR A PORTION OF THE REGION.

MODELS CONTINUE TO INDICATE DISTURBANCES IN NW FLOW WILL SEND
CONVECTION INTO AT LEAST THE NRN THIRD OF THE CWA THIS EVENING AND
OVERNIGHT. UNFORTUNATELY...LOOKS LIKE CONVECTION WILL BE SQUASHED
BEFORE REACHING TOO FAR S OF I-20. RAIN CHANCES WILL REMAIN IN THE
FCST THROUGH AT LEAST SAT NIGHT...BEFORE A WEAK COLD FRONT MOVES
THROUGH THE REGION EARLY SUN.

RIDGE IS FCST TO BEGIN REINFORCING ITSELF EWD BY EARLY NEXT
WEEK...ESSENTIALLY ENDING ANY HOPE OF RAINFALL. IN ADDITION...
TEMPS WILL BE ON THE RISE AGAIN...AS THE RIDGE LOOKS TO ONLY STRENGTHEN
AND CENTER ITSELF OVER THE REGION THROUGH THE REMAINDER OF THE PD.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH 14/00Z FOR MOST OF THE FOUR
STATE FORECAST REGION. CONVECTION WILL CONTINUE TO REMAIN ISOLATED
IN NATURE AND WILL NOT HAVE A BIG IMPACT ON AVIATION. SOME BRIEF
MVFR CIGS POSSIBLE BETWEEN 12Z AND 15Z...MAINLY ACROSS DEEP EAST
TEXAS. SURFACE WINDS SOUTH TO SOUTHWEST 6 TO 12 KNOTS. OCCASIONAL
GUSTS TO 20 KTS POSSIBLE ACROSS EAST TEXAS WHERE THE PRESSURE
GRADIENT IS STRONGER. WIND GUST FROM BOUNDARIES ORIGINATING FROM
THUNDERSTORMS MAY BRIEFLY EXCEED 20 KTS.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76 100  77 100  76 /  30  20  20  20  10
MLU  77 100  77  98  76 /  20  20  20  20  10
DEQ  74  98  74  98  71 /  50  40  20  20  10
TXK  75  99  75  99  73 /  40  30  20  20  10
ELD  75  98  74  97  72 /  30  30  20  20  10
TYR  78 101  78 101  78 /  30  20  20  20  10
GGG  77 100  78 101  77 /  30  20  20  20  10
LFK  77 100  77 101  77 /  10  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/14
Hazardous weather outlook, Aug 12, 10:33 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 AM CDT FRI AUG 12 2011

LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-131200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1133 AM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

 A FEW ISOLATED STORMS MAY BECOME SEVERE...AND STRONG
DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT
DEVELOP. EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND
SOUTHWEST ARKANSAS WILL SEE THE GREATEST RISK FOR ANY SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY MORNING AS A
COLD FRONT AND A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS
THE AREA. GUSTY WINDS WILL BE THE PRIMARY THREAT FROM ANY STORMS
THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-
1133 AM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS OKLAHOMA TODAY AND
MOVE SOUTHEAST INTO THE FOUR STATE REGION LATE THIS AFTERNOON AND
TONIGHT. STORMS WILL BE MOST CONCENTRATED ALONG AND NORTH OF THE I
30 CORRIDOR...WITH ISOLATED STORMS POSSIBLE ALONG AND SOUTH OF I
20. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY MORNING AS A
COLD FRONT AND A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS
THE AREA. GUSTY WINDS WILL BE THE PRIMARY THREAT FROM ANY STORMS
THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Franklin

When
August 12, 3:00 PM CST to August 13, 12:00 PM CST
Where
Franklin forecast zone
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322414.